TheLupusSite.com banner

1 - 8 of 8 Posts

·
Registered
Joined
·
646 Posts
Discussion Starter #1
Well, it's been well over 2 weeks since I've been diagnosed with Lupus... and it's been well over 2 weeks since I've been in a flare.

The severity of the flare has decreased in the day time, but at night my shoulders, elbows and right knee flare up severely to the point I can hardly sleep. The pain is incredible. I can't straighten my arm and have to sleeep in weird positions to quench the pain. Also, I now have a bout of insomnia (which I'll explain in another thread).

Is it normal for the pain to kick in worse whilst sleeping? During the day I only feel the pain on the odd occasion now.

I was taking Ibuprofen. But as that was not working I'm now trying Paracetemol.

Still waiting for my rhumy appointment. Going to call them again today as they were supposed to have contacted me last week for an appointment!
 

·
Registered
Joined
·
2,661 Posts
Hi,

Did you GP eventually prescribe the prednisolone as the rheumy requested and if you have it, are you taking it?

Who is the rheumy you are now chasing? The private one or the NHS one?

Personally I think that the private rheumy should have just written the prescriptions while you were at the surgery with him, but maybe you can phone and ask for them to be posted to you now. One way or the other the most realistic solution to your pain in the short term is a course of pred.

Good luck,

X C X
 

·
Registered
Joined
·
3,854 Posts
How long have you been taking the ibuprofen ? According to my docs when trying a NSAI (like ibuprofen) each one needs to be taken consistantly for three weeks before deciding it isn't working.

Personally I would keep taking it until you talk to a doctor - but as far as I know you can take paracetamol at the same time as they are completely different drugs.

hth

raglet
 

·
Inky
Joined
·
249 Posts
Hi Surferboy

My flare has been going for some weeks now and I am waiting to get my prescription for prednisilone now as rheumy says that will help control it.

And my pain is nearly always worse at night and first thing in the morning. The pain disrupts my sleep, as do nightmares and headaches/stuffed up nose. This is a pattern for me when I flare.

I am confused that you are waiting for a rheumy appt. as I thought you just saw one?

Cath's advice and questions are the same as mine... are you now taking prednisilone? If you get this sorted out you will almost certainly get some improvement.

No pain medication I know of takes the pain away all the time. I take 2 x 500mg paracetamol and 2 x 30mg dyhydrocodeine every four hours (to a maximum of 8 of each in 24 hours) and still get pain breakthrough. Same applies to nurofen/ibuprofen. They wear off and taking them on day one does not mean that they will carry on working unless you take them every day. The best thing I think you can do is seriously get to grips with some meditative technique that will help you deal with the pain and also with the stress you are under. Start with a body scan meditation. And do it at least once a day, it works both with stress and pain. Or ask for referral to a pain management clinic.

Hope this helps.
Sara
 

·
Registered
Joined
·
646 Posts
Discussion Starter #5
Hi Cath, my GP still hasn't prescribed anything for me. But please read my other post Update on my SLE diagnosis. I've had some progress today. Now fingers crossed :)

The rhumy I was chasing were both NHS and Private (who'd have thought you'd have to chase a private rhumy!!)

Sjink,is prednisolone a steroid drug? The one thing Im really scared of is either taking too many pills by mistake (over a period of time of-course) or the pill having a negative side-effect!


Raglet I was taking ibuprofen on-off for the last 2 weeks But I really did not feel at all better when taking it. So then I stopped and went over to paracetemol - which also does not work!!
 

·
Registered
Joined
·
642 Posts
Hi Surfer.
Did you take the Ibuprofen regularly? As Raglet says it can take time to work although I would hope to get some releif after a day or so of 400mgs three times a day.
I really don't understand this business of waiting for prescriptions:angry:

Incidently my pain can be worse at night especially that horrible shoulder pain that seems to lock you into one position.........the groans i make sometimes when trying to get out of bed are unbelievable:blush:
 

·
Inky
Joined
·
249 Posts
Hi again

Prednisilone is a corticosteroid (not the same as body building steroids). It is one of the first lines of defence for organ-threatening lupus but is also used in Mild SLE as well in low doses.

I am about to start taking a short course of low dose steroids again after 18 months off because I need it. I saw the doc today to get my prescription and I said that although was not looking forward to the side effects (hunger = weight gain in my case, plus bruising more easily) I knew it was best to take the tablets. He rightly pointed out that the relatively minor side effects from a short course are far better than landing critically ill in hospital. I would rather have a better quality of life and take prednisilone again than go through the last three months again of severe pain, headaches, insomnia, depression, anxiety, blah blah blah.

In a recent article in Lupus UK's magazine (have you joined yet?) it said that those who did not comply with their drug regime were more likely to suffer more. I have been taking recommended drugs for 8 years since my major lupus flare and the side effects are usually either temporary or dealt with my other interventions.

Sara
x
 

·
Registered
Joined
·
15,684 Posts
Hi Surferboy,

I'm glad you have been able to sort some things out with your Rheumy appt in the other post you made.

I must agree with Raglet though that when taking any kind of anti-inflammatory you are unlikely to see any positive effects (or at least the full effect) until you have been taking them regularly each day for 2 weeks. Most good Rheumies will tell you this. Ibuprofen is not the best choice really as you do in fact have to take it 4 or so times a day, you are far better off getting a prescription anti-inflammatory (NSAID) which is slowly released during the day and coated to protect your stomach. They are a big part of our treatment especially helpful for fevers, joint and muscle pain. They may be enough to help you through whilst you are waiting for the Plaquenil to take effect. Most of us continue to take them alongside the Plaquenil for added benefit. You may or may not need to do that, but in the interim they may make a world of difference for you.

love
Lily
 
1 - 8 of 8 Posts
Top